Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Newton's method on
the complex exponential function


Author: Mako E. Haruta
Journal: Trans. Amer. Math. Soc. 351 (1999), 2499-2513
MSC (1991): Primary 58F23
Published electronically: February 15, 1999
MathSciNet review: 1422898
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that when Newton's method is applied to the product of a polynomial and the exponential function in the complex plane, the basins of attraction of roots have finite area.


References [Enhancements On Off] (What's this?)

  • [A] D. Alexander, The Historical Background to the Works of Pierre Fatou and Gaston Julia in Complex Dynamics, Thesis, Boston University, 1992.
  • [Ber] W. Bergweiler, et al., Newton's Method for Meromorphic Functions, preprint, Lehrstuhl C für Mathematik, Rheinisch-Westfälische Technische Hochschule, Aachen, 1991.
  • [BSV] P. Blanchard, S. Sutherland, G. Vegter, Citool, computer software, Boston University Mathematics Department, 1986.
  • [C3] A. Cayley, Application of the Newton-Fourier Method to an Imaginary Root of an Equation, Quart. J. of Pure and Applied Math. XVI (1879), 179-185.
  • [CGS] James H. Curry, Lucy Garnett, and Dennis Sullivan, On the iteration of a rational function: computer experiments with Newton’s method, Comm. Math. Phys. 91 (1983), no. 2, 267–277. MR 723551 (85e:30040)
  • [H] Mike Hurley, Multiple attractors in Newton’s method, Ergodic Theory Dynam. Systems 6 (1986), no. 4, 561–569. MR 873432 (88a:58123), http://dx.doi.org/10.1017/S0143385700003692
  • [HK1] F. von Haeseler and H. Kriete, The Relaxed Newton's Method for Polynomials, preprint, Institut für Dynamische Systeme, Universität Bremen, 1990.
  • [HM] M. Hurley and C. Martin, Newton’s algorithm and chaotic dynamical systems, SIAM J. Math. Anal. 15 (1984), no. 2, 238–252. MR 731865 (85j:58101), http://dx.doi.org/10.1137/0515020
  • [HP] B. A. Kupershmidt, Canonical property of the Miura maps between the mKP and KP hierarchies, continuous and discrete, Comm. Math. Phys. 167 (1995), no. 2, 351–371. MR 1316510 (96a:58102)
  • [Kr] H. Kreite, A Newton's Method Case with a Basin of Infinite Area, Preprint, Fakultät und Institut für Mathematik, Ruhr-Universität Bochum, 1992.
  • [M] J. Milnor, Dynamics in One Complex Dimension: Introductory Lectures, preprint #1990/5, SUNY StonyBrook, Institute for Mathematical Sciences.
  • [Ma] A. Manning, How to be Sure of Solving a Complex Polynomial using Newton's Method, preprint, Mathematics Institute, University of Warwick, 1986.
  • [Mc] Curt McMullen, Families of rational maps and iterative root-finding algorithms, Ann. of Math. (2) 125 (1987), no. 3, 467–493. MR 890160 (88i:58082), http://dx.doi.org/10.2307/1971408
  • [MSS] R. Mañé, P. Sad, and D. Sullivan, On the dynamics of rational maps, Ann. Sci. École Norm. Sup. (4) 16 (1983), no. 2, 193–217. MR 732343 (85j:58089)
  • [P] F. Przytycki, Remarks on the Simple Connectedness of Basins of Sinks for Iterations of Rational Maps, Preprint, Polish Academy of Sciences, Warsaw, 1987.
  • [Sut] S. Sutherland, Finding Roots of Complex Polynomials with Newton's Method, (preprint) Institute for Mathematical Sciences, SUNY Stony Brook, 1990.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F23

Retrieve articles in all journals with MSC (1991): 58F23


Additional Information

Mako E. Haruta
Affiliation: Department of Mathematics, University of Hartford, West Hartford, Connecticut 06117
Email: mharuta@hartford.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-99-01927-3
PII: S 0002-9947(99)01927-3
Keywords: Newton's method, basin of attraction
Received by editor(s): February 27, 1995
Received by editor(s) in revised form: September 22, 1996
Published electronically: February 15, 1999
Article copyright: © Copyright 1999 American Mathematical Society